Excessive Heat, Big Stone
- When
- August 22, 12:00 PM CST to 8:00 PM CST
- Where
- Big Stone forecast zone
- Reported by
- Mesonet
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
A heat dome to the south resulted in temperatures in the upper 90s and dewpoints in the upper 70s and low 80s. A temperature of 100 degrees and a dewpoint of 85 degrees generated a peak heat index value of 133 degrees on a personal weather station 8 miles north of Odessa, though no information on how this station has been cited is available.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A heat dome to the south resulted in temperatures in the upper 90s and dewpoints in the upper 70s and low 80s. A temperature of 100 degrees and a dewpoint of 85 degrees generated a peak heat index value of 133 degrees on a personal weather station 8 miles north of Odessa, though no information on how this station has been cited is available. Across Big Stone County, the peak heat index exceeded 110 degrees at every weather station reported for the day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 22, 11:22 AM CST, 38 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1222 PM CDT Tue Aug 22 2023
.UPDATE...
Issued at 1005 AM CDT Tue Aug 22 2023
Bumped some counties up into an excessive heat warning. Already
had heat index values above 110 degrees in the forecast, so really
a semantic change, but could see dewpoints exceed forecast values
again leading to even higher heat indices late this afternoon.
Allowed the dense fog advisory to expire as visibilities have
markedly improved over the last hour. However, there may still be
pockets of lower visibility for another hour or two.
UPDATE Issued at 546 AM CDT Tue Aug 22 2023
Collaborated the addition of Campbell and McPherson counties into
the Dense Fog Advisory this morning. Also, see below for an
aviation forecast discussion for the 12Z TAFs.
&&
.SHORT TERM...(Today through Wednesday Afternoon)
Issued at 346 AM CDT Tue Aug 22 2023
The primary forecast challenge is how high will heat indices reach
this afternoon into early this evening.
At 3 AM CDT, a surface low is anchored over Highmore, and
stratus/fog extend in several directions from the low. Still, there
are portions of south central and northeast South Dakota that remain
cloud/fog free at this hour. Expecting dense/widespread fog to
become a thing, noting upslope flow and more than ample low level
moisture in/north of the surface low, across portions of central and
north central South Dakota (mainly west river counties) early this
morning. Also noting a separate area of foggy weather over the
Prairie Coteau where the low stratus clouds are "at ground level"
making for foggy travel conditions all up and down Interstate 29.
Issued a dense fog advisory this morning for these mentioned areas.
Otherwise, the story of much above normal heat combined with
excessive low level moisture continues today. Short term guidance
for dewpoints/winds suggests there are, at least, a couple of
scenarios to consider today.
The first scenario is where much of the region in and north/east of
the surface low mixes out well enough today to eliminate much of the
low stratus clouds and engage a south-southwesterly mixing layer
breeze, pushing temps up into the mid to upper 90s to near 100F
degrees along and south of a line from Wheaton, MN to Eagle Butte,
SD and drying out the boundary layer enough that surface dewpoints
fall into the upper 50s to mid 60s. This would still yield heat
indices at or above 100F degrees for several hours this
afternoon/early evening.
A second scenario, similar to how yesterday happened, would include
the strength of the surface low/warm front winning out, causing more
of a southeast to east trajectory boundary layer mixing wind to
occur over much of northeast into north central South Dakota,
leaving just central South Dakota in a position to really mix
out/heat up. This scenario includes cooler high temperatures and
longer lasting low stratus clouds across north central and northeast
South Dakota, but also, potentially a continuation of higher-end
dewpoints in the 70s that don't fully mix out. Similar to yesterday,
some places may only see a high temperature in the upper 80s to low
90s. But, if dewpoints in the mid 70s end up being realized again
today at peak heating, heat indices at or above 100F degrees would
be possible.
Either way, the heat advisory in place for today continues, with an
additional tier of counties added northward. With the ECMWF's
ensemble-powered EFI/shift of tails for high temperatures looking
relatively unchanged for today and Wednesday, conditions are expected
to repeat for Wednesday, also supported by the Ensemble S.A tables'
850hpa temp anomalies output (2 to 3.5 standard deviations above
normal) and the big 3 GSM's deterministic low level thermal progs.
Will likely have to issue an additional heat advisory for Wednesday
in the near future.
.LONG TERM...(Wednesday Evening through Monday)
Issued at 346 AM CDT Tue Aug 22 2023
The upper ridge extending north out of a broad high pressure system
anchored in the Southern/Central Plains breaks down with more of a
zonal/northwest flow type pattern going forward. This initial
breakdown is in concert with a surface frontal passage that will
bring an end to the current heat wave.
The best chance for 'storms' comes in on early Friday with a
northwest flow wave. Mid level warm advection could support weak
convection, but otherwise profiles look like fairly generic with a
shallow window of mid level moisture and some elevated skinny CAPE.
Cold frontal passage will result in a second surge of seasonally
mild air during the day.
A little later in the period, looking towards the weekend, a plume
of mid level moisture migrates from the desert southwest region up
though the Rockies and across the Dakotas late Saturday/Sunday.
Below this however, high pressure will have extended out of Canada
with dry northeast to easterly flow. Moisture potential will depend
on how deep this dry layer extends, which for the GFS is through
about 12kft. Either way, mean QPF is only a few hundreds and NBM
probability of exceeding a tenth of an inch is pretty low.
After that, we will remain in a northwest flow regime, with
continued seasonal temperatures.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1220 PM CDT Tue Aug 22 2023
Terminals KABR,KATY,KPIR,KMBG
IFR stratus will continue to slowly erode across north central SD.
Expect KMBG to improve to VFR by 21z or so. IFR/MVFR stratus and
fog will develop again tonight into Wednesday morning at KMBG/KPIR
and KABR.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Excessive Heat Warning until 9 PM CDT this evening for SDZ006-
008-011-017>023-035>037-048-051.
Heat Advisory until 9 PM CDT /8 PM MDT/ this evening for SDZ007-
009-010-015-016-033-034-045.
MN...Excessive Heat Warning until 9 PM CDT this evening for MNZ039-
046.
&&
UPDATE...Wise
SHORT TERM...Dorn
LONG TERM...Connelly
AVIATION...WiseHazardous Weather Outlook National Weather Service Aberdeen SD 521 AM CDT Tue Aug 22 2023 SDZ008>010-015>017-021-023-033>035-045-048-231030- Roberts-Walworth-Edmunds-Dewey-Potter-Faulk-Grant-Deuel-Stanley- Sully-Hughes-Jones-Lyman- 521 AM CDT Tue Aug 22 2023 /421 AM MDT Tue Aug 22 2023/ This Hazardous Weather Outlook is for central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Dense fog will cause visibility to fall to one quarter mile or less at times this morning. Heat indices will near or exceed 100 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat indices will near or exceed 100 degrees Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ039-046-SDZ006-007-011-018>020-022-036-037-051-231030- Traverse-Big Stone-Brown-Marshall-Day-Spink-Clark-Codington-Hamlin- Hyde-Hand-Buffalo- 521 AM CDT Tue Aug 22 2023 This Hazardous Weather Outlook is for west central Minnesota, central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Heat indices will near or exceed 100 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat indices will near or exceed 100 degrees Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ003>005-231030- Corson-Campbell-McPherson- 521 AM CDT Tue Aug 22 2023 /421 AM MDT Tue Aug 22 2023/ This Hazardous Weather Outlook is for north central South Dakota. .DAY ONE...Today and tonight. Dense fog will cause visibility to fall to one quarter mile or less at times this morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
2 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114251, 1114252.